Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 119, NWS Jackson, MS

September 4, 2008Copiah County, Franklin County, Lincoln County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 4, 2008, 1:50 AM CDT for Copiah County, Franklin County, Lincoln County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2008, 1:50 AM CDT (06:50 UTC)
Expired
Sep 4, 2008, 4:45 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Copiah County, MS, Franklin County, MS, Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 62 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 040650
FFWJAN
MSC029-037-085-040945-
/O.NEW.KJAN.FF.W.0119.080904T0650Z-080904T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
150 AM CDT THU SEP 4 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COPIAH COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...HAZLEHURST...CRYSTAL SPRINGS...
  LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF BROOKHAVEN...
  FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI...

* UNTIL 445 AM CDT

* AT 141 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A BAND OF TROPICAL SHOWERS AND EMBEDDED
  THUNDERSTORMS ALONG A LINE EXTENDING FROM ALLEN TO 14 MILES 
  SOUTHWEST OF LITTLE SPRINGS...OR ALONG A LINE EXTENDING   FROM 14 
  MILES SOUTHWEST OF HAZLEHURST TO 23 MILES WEST OF MCCOMB...MOVING
  NORTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MCCALL CREEK...GLANCY...LOYD STAR...VAUGHN...GALLMAN...CENTER
  POINT...WEST LINCOLN...MARTINSVILLE...BOGUE CHITTO...RUTH...
  ENTERPRISE...WESSON...EAST LINCOLN...HOPEWELL AND ROCKPORT

DOPPLER RADAR HAS INDICATED RAINFALL TOTALS OF 6 TO AS MUCH AS 14 
INCHES IN SOME AREAS AND AN ADDITIONAL 2 TO 3 INCHES WILL BE 
POSSIBLE IN THE WARNED AREA. THIS WILL EXACERBATE THE CONDITIONS 
ACROSS THE AREA AND COULD EVENTUALLY LEAD TO SERIOUS FLOODING OF 
STREAMS AND BAYOUS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3138 9074 3171 9073 3205 9028 3205 9023
      3200 9022 3194 9016 3191 9016 3189 9013
      3185 9013 3185 9015 3180 9014 3179 9011
      3177 9011 3175 9013 3172 9025 3137 9026

$$

BANNAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 10:16 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 3, 10:16 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1016 PM CDT WED SEP 3 2008

.UPDATED...WILL CONTINUE BOTH FFA AND LWA FOR WRN PORTIONS OF THE
CWFA OVERNIGHT. TOR WW 887 REMAINS IN EFFECT W OF A COLUMBIA TO
ACKERMAN LINE AND EAST OF KGLH-KHEZ LINE TIL 07Z. PWATS HAVE ACTUALLY
DROPPED TO 2.2 INCHES BUT 0-3KM HELICITIES REMAIN BETTER THAN
400M*M/S*S ON 00Z JAN RAOB.  RAINFALL RATES HAVE BECOME VERY
IMPRESSIVE ONCE AGAIN ALONG THE PRIMARY CONVECTIVE BAND IN WRN MS.
KGLH HAS REPORTED 6.51 INCHES SINCE 1 PM THIS AFTERNOON BRINGING
THEIR STORM TOTAL TO 9.48 INCHES. MOST OF CELLS HAVE SETTLED INTO A
NARROW LINEAR STRUCTURE ALONG THE PRIMARY BAND VERSUS PREVIOUS
TROPICAL SPIN UP TORNADOES. REST OF THE ACTIVITY OFF TO THE EAST HAS
DIED OUT WITH THE LOSS OF HEATING. BARRING ANY ADDITIONAL DEVELOPMENT
TO THE WEST...WILL CONTINUE TO TRIM BACK TOR WW FROM THE W AS THE
LINE PROGRESSES EWD ACROSS THE MS RIVER OVERNIGHT.

GUSTAV CIRCULATION DEFINITELY APPEARS TO BE MOVING STEADILY TOWARD
THE NE AND SHOULD EVENTUALLY GET US OUT OF THE CONSTANT POUNDING
ROUTINE BY THURSDAY NIGHT./40/

&&

.AVIATION...SCATTERED HEAVY RAINFALL WILL CONTINUE PRODUCING IFR
VISIBILITIES ACROSS MAINLY WRN HALF OF THE AREA THROUGH 12Z WEDNESDAY
MORNING. ALSO EXPECTING AREAS OF FOG/STRATUS TO DEVELOP OVERNIGHT WITH
WIDESPREAD MVFR CONDITIONS AT MOST LOCATIONS OUTSIDE OF THE RAIN
BANDS THROUGH AT LEAST DAYBREAK. MORE WIDESPREAD VFR PERIODS SHOULD
BE SEEN AT TIMES AFTER ABOUT 16Z THURSDAY WITH BROKEN CLOUDS AOA 3K
FEET AS RAIN BANDS BECOME FEWER AND LESS ORGANIZED OVER TIME./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  84  72  85 /  71  49  49  28
MERIDIAN      74  86  71  86 /  43  61  55  39
VICKSBURG     74  83  71  87 /  71  36  35  13
HATTIESBURG   76  86  73  87 /  41  72  48  34
NATCHEZ       76  82  72  86 /  71  41  29  15
GREENVILLE    75  82  71  85 /  82  39  29   8
GREENWOOD     76  82  71  84 /  72  50  41  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR MSZ018-019-025>028-
     034>037-040>044-047>050-053>057-059>066-072>074.

     LAKE WIND ADVISORY UNTIL 7 AM CDT THURSDAY FOR MSZ018-019-025-
     034-035-040-041.

LA...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR LAZ007>009-015-016-
     023>026.

     LAKE WIND ADVISORY UNTIL 7 AM CDT THURSDAY FOR LAZ007>009-015-
     016-023.

AR...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR ARZ074-075.

     LAKE WIND ADVISORY UNTIL 7 AM CDT THURSDAY FOR ARZ074-075.

&&
Hazardous weather outlook, Sep 3, 2:57 PM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
257 PM CDT WED SEP 3 2008

MSZ043>046-048>052-054>058-062>066-072>074-042000-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
257 PM CDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE AREA. TORNADOES WILL BE THE PRIMARY RISK. THE OUTER RAIN
BANDS ASSOCIATED WITH GUSTAV WILL CONTINUE TO PRODUCE ROTATING STORMS
THIS AFTERNOON AND EVENING. IN ADDITION...BRIEF DOWNPOURS WILL BE
LIKELY. ANY ADDITIONAL RAIN WILL RUN-OFF AND CAUSE FLASH FLOODING.
ESPECIALLY IN URBAN AND OTHER POOR DRAINAGE AREAS.

THERE WILL BE A RISK OF STRONG TO SEVERE STORMS AGAIN THURSDAY. A
COLD FRONT WILL DEVELOP JUST WEST OF THE AREA AND SLOWLY TRACK EAST
EARLY THURSDAY. THE BOUNDARY WILL MOVE INTO THE EXTREMELY MOIST AND
UNSTABLE ATMOSPHERE OVER CENTRAL AND SOUTHEAST MISSISSIPPI BY THE
AFTERNOON...WHERE A FEW STORMS MAY REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

A FEW STRONG STORMS WILL BE POSSIBLE OVER SOUTHEAST MISSISSIPPI
THURSDAY EVENING. AS THE COLD FRONT SLOWLY TRACKS EAST THROUGH THE
MOIST AND UNSTABLE ATMOSPHERE...A FEW STORMS MAY REACH SEVERE LIMITS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT THROUGH THURSDAY NIGHT.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-034-040-041-047-053-
059>061-042000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
WASHINGTON-ISSAQUENA-SHARKEY-WARREN-CLAIBORNE-JEFFERSON-ADAMS-
FRANKLIN MS-
257 PM CDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND WEST MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

TORNADOES WILL BE THE PRIMARY CONCERN ACROSS THE AREA THROUGH TONIGHT.
THE OUTER RAIN BANDS ASSOCIATED WITH GUSTAV WILL CONTINUE TO PRODUCE
ROTATING STORMS AND A FEW TORNADOES MAY DEVELOP. IN ADDITION...HEAVY
DOWNS POURS WILL CONTINUE ACROSS THE AREA. ANY ADDITIONAL RAIN WILL
AGGRAVATE FLOODING. AVOID FLOODED AREAS UNTIL WATER RECEDES. BE PREPARED
TO TAKE ACTION AND MOVE TO HIGHER GROUND IF MORE FLOODING DEVELOPS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH TONIGHT.

MSZ029>033-037>039-042000-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
257 PM CDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR .

.DAY ONE...TONIGHT AND THURSDAY

HEAVY DOWNPOURS ASSOCIATED WITH GUSTAV CONTINUE TO MOVE THROUGH THE
AREA TONIGHT. PONDING OF WATER IS LIKELY IN URBAN AND OTHER POOR DRAINAGE
AREAS.

THERE WILL BE A RISK OF STRONG STORMS THURSDAY AFTERNOON. A COLD FRONT WILL
DEVELOP JUST WEST OF THE AREA AND SLOWLY TRACK EAST EARLY THURSDAY.
THE BOUNDARY WILL MOVE INTO THE EXTREMELY MOIST AND UNSTABLE
ATMOSPHERE OVER NORTHEAST MISSISSIPPI BY THE AFTERNOON... WHERE A FEW
STORMS MAY REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED AT THIS TIME.

MSZ019-025>028-035-036-042-042000-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-HUMPHREYS-HOLMES-
YAZOO-
257 PM CDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE AREA. TORNADOES WILL BE THE PRIMARY RISK. THE OUTER RAIN
BANDS ASSOCIATED WITH GUSTAV WILL CONTINUE TO PRODUCE ROTATING STORMS
THIS AFTERNOON AND EVENING. IN ADDITION...BRIEF DOWNPOURS WILL BE
LIKELY. THE GROUND AROUND THE REGION IS SATURATED. ANY ADDITIONAL
RAIN WILL RUN-OFF AND CAUSE FLASH FLOODING...ESPECIALLY IN URBAN AND
OTHER POOR DRAINAGE AREAS. AVOID FLOODED AREAS. BE PREPARED TO TAKE
ACTION AND MOVE TO HIGHER GROUND IF FLOODING DEVELOPS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 3, 7:58 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
758 PM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      GREENVILLE              33.39N 91.05W
09/03/2008                   WASHINGTON         MS   EMERGENCY MNGR

            NEARLY ALL STREETS IN GREENVILLE AND ROADS IN THE COUNTY
            HAVE WATER ON THEM. 5.87 INCHES OF RAIN SINCE
            MIDNIGHT...INCLUDING 3 INCHES SINCE ABOUT 6 PM.
            GREENVILLE METCALFE AIRPORT HAS HAD 2.42 INCHES IN THE
            LAST HOUR AND A TOTAL OF 3.02 SINCE 6 PM.

&&

GERARD
Local storm report, Sep 3, 8:33 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
833 PM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     FLOOD            BASTROP                 32.77N 91.91W
09/03/2008                   MOREHOUSE          LA   LAW ENFORCEMENT

            NUMEROUS STATE AND PARISH ROADS CLOSED DUE TO HIGH WATER.
            US HIGHWAY 425 HAS WATER ACROSS IT AT THE ARKANSAS STATE
            LINE.

&&

GERARD
Local storm report, Sep 3, 9:17 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
917 PM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HEAVY RAIN       GREENVILLE              33.39N 91.05W
09/03/2008  M5.26 INCH       WASHINGTON         MS   ASOS

            RAINFALL SINCE 6 PM. 8.6 INCHES SINCE MIDNIGHT.

&&

GERARD

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:11 PM CDTTornado WarningJANIssaquena64 min
Sep 3, 7:20 PM CDTRiver Flood WarningJANHinds, Warren48 hr
Sep 3, 8:08 PM CDTTornado WarningJANIssaquena52 min
Sep 3, 8:13 PM CDTTornado WarningJANWashington14 min
Sep 3, 8:51 PM CDTFlash Flood WarningJANAdams, Jefferson3 hr
Sep 3, 10:31 PM CDTAreal Flood WarningJANIssaquena, Washington18 hr
Sep 3, 10:42 PM CDTFlash Flood WarningJANAdams, Claiborne, Franklin, Holmes, Humphreys, Jefferson and 5 more2 hr
Sep 3, 11:44 PM CDTFlash Flood WarningJANCarroll, Claiborne, Copiah, Franklin, Grenada, Hinds and 7 more3 hr
Sep 3, 11:48 PM CDTTornado WarningJANHumphreys, Yazoo15 min
Sep 4, 12:59 AM CDTAreal Flood WarningJANAdams, Humphreys, Issaquena, Jefferson, Leflore, Sharkey and 2 more10 hr
Sep 4, 2:51 AM CDTFlash Flood WarningJANCarroll, Copiah, Hinds, Holmes, Madison, Montgomery and 1 more114 min
Sep 4, 8:55 AM CDTFlash Flood WarningJANCovington, Jefferson Davis, Marion3 hr
Sep 4, 2:32 PM CDTAreal Flood WarningJANIssaquena, Sharkey, Washington24 hr

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.